What are the health risks associated with taking migraine medicines and antidepressants at the same time?
Answer From Narayan Kissoon, MD
Reports have suggested that combining migraine medicines called triptans with certain antidepressants could increase the chances of developing a condition called serotonin syndrome. Serotonin syndrome can cause changes to your mental state and other symptoms.
The antidepressants that can cause this condition include selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs). But the risk of developing serotonin syndrome from taking these medicines with triptans appears to be very low.
Serotonin syndrome occurs when your body has too much serotonin. Serotonin is a chemical found in your nervous system. Several medicines and medicine combinations may cause this to occur.
SSRIs and SNRIs raise serotonin levels. Triptans interact directly with some serotonin receptors in the brain. In theory, taking these medicines together could cause much higher levels of serotonin and more stimulation of serotonin receptors than if you took only one of the medicines.
But serotonin syndrome appears to be rare among people taking triptans with SSRIs or SNRIs. The medicines have safely been used together for many years. Anxiety and depression are common in people with migraines and each condition needs to be treated appropriately. However, keep in mind that the risk of serotonin syndrome increases when more than one SSRI or SNRI medicine is used. Risk also increases with higher doses of SSRIs and SNRIs.
Some other medicines to treat or prevent migraines also can stimulate serotonin receptors or increase levels of serotonin. They include some opioids and anticonvulsants. Always review the medicines you currently take with your health care provider. This is especially important before you begin a new medicine to be sure your medicines are safe to use together.
Anyone who takes migraine medicines and antidepressants should be aware of the potential of developing serotonin syndrome.
Symptoms may occur within minutes to hours of taking the medicines. They may include:
- Nausea, vomiting and diarrhea.
- Increased heart rate.
- Changes in blood pressure.
- Overactive reflexes.
- Extreme agitation or restlessness.
- Seeing things that aren't there, known as hallucinations.
- Loss of coordination.
- Skin flushing.
If you experience symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.
There also may be a risk of taking other antidepressants and migraine medicines. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood. MAOIs also can slow the breakdown of serotonin.
Tell your health care provider if you're taking migraine medicines and antidepressants. And be sure to contact your provider if you notice any changes in your health. Don't stop or change the dosages of any of your medicines on your own.
April 13, 2023
From Mayo Clinic to your inbox
Sign up for free and stay up to date on research advancements, health tips, current health topics, and expertise on managing health. Click here for an email preview.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which
information is beneficial, we may combine your email and website usage information with
other information we have about you. If you are a Mayo Clinic patient, this could
include protected health information. If we combine this information with your protected
health information, we will treat all of that information as protected health
information and will only use or disclose that information as set forth in our notice of
privacy practices. You may opt-out of email communications at any time by clicking on
the unsubscribe link in the e-mail.
Thank you for subscribing!
You'll soon start receiving the latest Mayo Clinic health information you requested in your inbox.
Sorry something went wrong with your subscription
Please, try again in a couple of minutes
See more Expert Answers
- Ferri FF. Serotonin syndrome. In: Ferri's Clinical Advisor 2023. Elsevier; 2023. https://www.clinicalkey.com. Accessed Feb. 27, 2023.
- Migraine drug interactions FAQ. American Migraine Foundation. https://americanmigrainefoundation.org/resource-library/migraine-drug-interactions-faq/. Accessed Feb. 27, 2023.
- Jin G, et al. Drug interaction between a selective serotonin reuptake inhibitor and a triptan leading to serotonin toxicity: A case report and review of the literature. Journal of Medical Case Reports. 2021; doi;10.1186/s13256-021-02946-8.
- Asif N, et al. Migraine with comorbid depression: Pathogenesis, clinical implications and treatment. Cureus. 2022; doi:10.7759/cureus.25998.
- Boyer EW. Serotonin syndrome (serotonin toxicity). https://www.uptodate.com/contents/search. Accessed Feb. 27, 2023.
- Prakash S, et al. Antiepileptic drugs and serotonin syndrome—A systematic review of case series and case reports. Seizure. 2021; doi:10.1016/j.seizure.2021.06.004.
- Pergolizzi J, et al. Multimechanistic single-entity combinations for chronic pain control: A narrative review. Cureus. 2022; doi:10.7759/cureus.26000.
- Kissoon NR (expert opinion). Mayo Clinic. Feb. 28, 2023.